Spike in drug-related overdoses leads to advisory
By Lt. Chuck Fleeger, CSPD Public Information Officer
Local law enforcement agencies, emergency medical service providers and local medical facilities have seen an influx of patients this week suffering from drug-related overdoses. This has resulted in the hospitalization of several individuals and may be related to at least one death.
Since Wednesday evening, about two dozen local cases have been reported that we believe involve the ingestion of illegal synthetic cannabinoids. These substances are commonly referred to as K2, Spice, Kush, synthetic marijuana and other terms. The exact compound being ingested can vary widely in potency and actual chemical makeup.
Symptoms of the use of these illegal substances include:
- Delusions, hallucinations
- Difficulty breathing
Those involved have either called for assistance or their behavior has led to first responders being called to investigate. Individuals experiencing severe reactions to these illegal drugs said they ingested the substance primarily through smoking.
The use and possession of these substances is illegal, and local law enforcement is making an effort to prevent further illness or harm. Anyone who experiences these symptoms or observes anyone having a similar reaction to synthetic cannabinoids or other illegal substances should seek immediate medical help.
The source of these drugs is under investigation, and anyone with information is asked to contact Brazos County Crime Stoppers or their local law enforcement agency.
Additional information can be found at the Centers of Disease Control website:
- Severe Illness Associated with Synthetic Cannabinoid Use
- Severe Illness Associated with Reported Use of Synthetic Marijuana
About the Author
Lt. Chuck Fleeger has 24 years of service with the College Station Police Department and has served as public information officer since 2013. He is a native of College Station and attended Texas A&M.Photo Copyright: bialasiewicz / 123RF Stock Photo